Idaho, 2020

Damaging Wind in Idaho, June 27, 2020

June 27, 2020 · NWS PIH · 1 event in 1 county or zone

Thunderstorm winds caused damage in Dingle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Thunderstorm winds caused damage in Dingle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 27, 12:46 PM MST, 8 hours 29 minutes earlier.

Area forecast discussion, Jun 27, 12:46 PM MST, 8 hours 29 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
146 PM MDT Sat Jun 27 2020

.SHORT TERM...Tonight through Monday night.

Say goodbye to summer, for now anyway. A strong cold front will
arrive tonight. Showers and a few thunderstorms will develop this
evening. A few storms are developing near the Continental Divide
this afternoon, but models aren't showing much south of there until
the evening hours. An isolated strong storm with small hail and
gusty winds remains possible. Rain will become more widespread
across southeast Idaho overnight and into Sunday morning. Much
colder air will push into the region. Our highs on Sunday will
likely occur during the overnight hours tonight with falling or
nearly steady temperatures likely on Sunday. In terms of temperature
change, some areas could see a 30 degree difference in temperatures
between Saturday and Sunday. A brief dry slot may work into the
region Sunday night into Monday. However, we expect more showers
associated with the upper low to wrap back into the region for
Monday. Is snow possible? Yes, but primarily above 8000 feet where
several inches are possible on the highest peaks. In terms of
impacts, probably pretty minor with light accumulations possible
along Galena Summit. But, pretty nasty weather if one is camping in
the high country. In terms of rainfall amounts, we expect up to half
of an inch for most locations with some isolated areas possibly
receiving amounts around an inch. Probably not a flood concern as
most of the snowpack has already melted off. Still, some high flows
on smaller streams is possible. Are record temperatures likely?
Possibly. We looked at the coldest high temperatures for a few sites
and those records could be threatened Monday, but probably not
Sunday as the overnight "highs" will probably bail out many
locations. In terms of record lows, doubtful, most of the record
lows are in the low to mid 30s which leads to the next concern. What
about frost/freeze? Right now, clouds and wind may keep lows in the
upper 30s to near 40.

13

.LONG TERM...Tue through next Sat. Tue and Wed continues have
showers and thunderstorms even into the late night hours as the
unstable cold core of the low aloft is re-enforced a little by a
second shortwave moving through the longer-wave troughing. By Thu
morning, there is signs of the shower and thunderstorm activity
being limited to the afternoon and evening, in a more climatic
display of convection for the Great Basin. With the storm track
staying close by aloft, and the instability continuing during the
afternoon and evening, moderate gusty wind will also continue. Once
the moisture lessens starting Thu, a stronger warming trend develops
for the end of the period as skies are clearer. Temperatures should
be back above normal by Fri at the latest--just in time for the
holiday. Messick

&&

.AVIATION...An unusual, at least for Idaho, timing for a front and
TSRA activity. While some potentially severe TSRA are expected along
the ID-MT border this afternoon, but far away from the airdromes,
the actual front arrives in eastern Idaho during the late evening
hours, approximately 2200 to 0100 tonight. So this will extend the
SHRA threat well into the morning hours, and the TSRA develop along
the front, so in and around midnight tonight. Not much moisture for
these storms, so gusty wind is likeliest issue, along with the wind
shear and lightning issues. Shortly after this, moderate to heavy
rain develops in the aftermath of the front, especially Sun
afternoon, when some marginal VFR could occur. Wind will be much
less on Sun compared to the gusty conditions for the late afternoon
prior to the front arrival; however the direction will be highly
variable, potentially wreaking some mild havoc at KSUN. KDIJ is the
most likely to have low CIG issues, and possibly some for with this
incoming low. TSRA should return Sun afternoon, but not with the
strength expected this afternoon. Messick

&&

.FIRE WEATHER...A breezy and stormy overnight as a front delays its
arrival until the middle of the night tonight. Until it arrives,
very warm and breezy to windy ahead of the front. This incoming
storm is bringing a lot of moisture with it, which means abundant
cloud cover, large drop in afternoon high temperatures, by as much
as 20 deg F from Sat to Mon, which means high afternoon humidity.
Not to mention the potential for moderate to heavy rain. The
instability and humidity will continue to plague eastern and central
Idaho even during the late night hours until Thu, when the low makes
its exit to the north-northeast. This low will even bring SNOW back
to the extremely high elevations of the central Idaho mountains.
Temperatures will return to above normal by Fri. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jun 27, 5:02 PM MST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Pocatello ID
602 PM MDT Sat Jun 27 2020

IDZ062-063-280045-
Caribou Range ID-Blackfoot Mountains ID-
602 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARIBOU AND
SOUTHEASTERN BONNEVILLE COUNTIES UNTIL 645 PM MDT...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Wayan, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Palisades Reservoir and eastern Grays Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4302 11140 4313 11150 4334 11105 4308 11104
TIME...MOT...LOC 0001Z 240DEG 37KT 4309 11135

McKaughan
Special weather statement, Jun 27, 6:40 PM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Pocatello ID
740 PM MDT Sat Jun 27 2020

IDZ056-057-059-280230-
Franklin/Eastern Oneida Region ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
740 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ONEIDA AND
SOUTHEASTERN CASSIA COUNTIES UNTIL 830 PM MDT...

At 739 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Park Valley, or 22 miles south of Malta, moving east
at 45 mph.

Half inch hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Juniper, Stone, Sweetzer Summit and Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4207 11356 4231 11279 4200 11260 4199 11353
TIME...MOT...LOC 0139Z 256DEG 40KT 4199 11342

McKaughan
Local storm report, Jun 27, 6:46 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
746 PM MDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             11 SSW BRIDGE           42.00N 113.44W
06/27/2020  E1.00 INCH       CASSIA             ID   TRAINED SPOTTER

&&

JAH
Local storm report, Jun 27, 8:52 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
952 PM MDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TSTM WND GST     BERN                    42.34N 111.39W
06/27/2020  M62 MPH          BEAR LAKE          ID   CO-OP OBSERVER

&&

JAH

The radar

The Salt Lake City radar (KMTX), 144 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bear Lake

When
June 27, 9:15 PM MST to 9:30 PM MST
Where
Bear Lake County, Dingle
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.220, -111.270

Thunderstorm winds removed a sheet metal roof from an outbuilding and dropped it onto another building nearby.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904577.